Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

High BP, acid reflux, on magnesium pills, monitor test showed PVC, history of panic attacks and PACS. Treatment ?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
I am a 19 yo. male who has suffered from pvc/pacs for two years. The year before the pvcs started I had panic attacks, but have not had one for the two years that the pvc/pacs have been going on.
I have moderately high blood pressure and acid reflux (treated with prilosec) besides that I take no medication besides a magnesium pill and A and D vitamins. I have had a resting ekg, a cardiac event moniter, and an echocardiogram The event moniter showed pvc/pacs. My doctor is not concerned. All have came back normal so I have no structural heart disease. I do have a few questions though.

1. In the past five months, I have had two episodes of what feels like runs of palpitations that last about 15-20 seconds with breathlessness. These have never been recorded on an ekg. My doctor said it was maybe some SVT and was not concerned. Could this be SVT or possibly idiopathic VT. Does this concern you?

2. I am in college and am in Army ROTC. I have to do intense physical exercise three days a week. I generally get pvcs/pacs only a few times a day, but in the last few weeks I have noticed that when I am doing my exercise that my palpitations increase quite a bit. From 10 a day to 10 in twenty minutes during the exercise. Some of the times I get them in the recovery phase. I ran cross country (distance running) for three years in high school and never had any problems with palpitations. I was wondering if this concerned you? Could it be CPVT ( I have no family history of it)? Are exercise induced pvcs concerning in structurally normal hearts? What about the recovery pvcs? I have heard they are indicitive of CAD, but I am only 19 and my family does not have heart issues except high bp.
Any thoughts would help, should I keep up with the exercise or drop out of the program? Thank you
Posted Mon, 30 Apr 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Raja Sekhar Varma 12 hours later

Thank you for your query.

1. Both PVCs (Premature Ventricular Contraction) and PACs (premature atrial contraction) can trigger SVT (Supra ventricular Tachycardia) and VT (Ventricular Tachycardia). The run of palpitations that you had could be either one. Unless there is an ECG documentation, it is not possible to say which of the two it is, in retrospect.

Since the event has occurred only twice in five months and has lasted only for a very brief time interval, it will be possible to record it only if you get a loop recorder implanted surgically. The other option is to do a detailed, invasive cardiac electrophysiological study and see if the arrhythmia can be reproduced in the EP (Electrophysiology) lab. However, both these methods are invasive and are needed only if you are really troubled by the Arrhythmia.

2. If you feel that exercise increases the frequency of the ectopic beats, it can be documented very easily by doing a structured exercise treadmill test. If a simultaneous 12-lead recording of the ECG is done, and the PVC/PACs are seen in all the 12 leads, then it will be possible to get valuable information about the source of the PVC (left or right ventricle, approximately where in the ventricle), the timing of the PVC, the coupling interval, monomorphic vs polymorphic, post PVC QRS complex, etc. If there is a run of tachycardia provoked during the study, that will also be helpful. Again, isolated PVCs during exercise or recovery in a structurally normal heart may not mean much.

Without a family history of Catecholaminergic polymorphic VT and without any documented polymorphic VT, CPVT may not be likely. Again, CAD (Coronary Artery Disease) at your age in the absence of angina and any other risk factors is most unlikely.

I would also like to know your current BP. Have the use of beta blockers been suggested to you? It would probably help your BP and also reduce the PVCs/PACs, especially exercise related.

I hope this answer proves useful to you. Feel free to contact me for any further clarifications.

Above answer was peer-reviewed by
Follow-up: High BP, acid reflux, on magnesium pills, monitor test showed PVC, history of panic attacks and PACS. Treatment ? 47 hours later
My blood pressure the last time I checked was at 126/80 so not high at all. However, I can regularly notice that the systolic pressure is in the 130's and 140's sometimes 150. My dad and grandpa both were on high BP meds at an early age so it would not be unlikely.

1. I am not particularly bothered by the runs of palpitations I experience because they happen so infrequently. However, I would be concerned about them if they increased my chances of sudden caridac death. At my age would SVT or VT be more likely? Is either dangerous? I have heard that idiopathic VT is benign. I am much mroe concerned of possible VT as opposed to SVT
2. I just had a run with Army ROTC this morning and am glad to say that I experienced no palpitations today. However, I usually do get palpitations during exercise. It seems to me that you think that this would be benign? I have a structurally normal heart, very unlikely CAD, no cardiomyopathy, heart failure etc.

Since my pvc/pacs are not incessant and my VT/SVT (?) runs are very rare, I am absolutely able and hoping to just live with it. The only real thing I am concerned is any increased chances of sudden caridac death. What is your thoughts on those odds?
Answered by Dr. Raja Sekhar Varma 14 hours later

Thank you for your reply.

1. Your palpitations could be either SVT or VT. Both are possible. At your age and given that you have a structurally normal heart, both are likely to be benign. However, without documentation of the actual arrhythmia, prognosis is not likely to be accurate.

2. Since exercise increases your symptoms usually, why don't you get a formal treadmill test done and evaluate the arrhythmia? Once you know what you are dealing with, it is easier to treat and it will ease your anxieties too.

3. Sudden cardiac death usually results from malignant VT, VF or rarely asystole. It can happen to almost anybody. While there are certain identifiable risk factors, many a time it is not possible to identify the exact degree of risk.

Certain tests like T wave alternans can be done. The problem with most of these tests is that the positive predictive value is low though the negative predictive value is high. Thus, if the test is negative, it is highly unlikely for an event to occur. But a positive test may not mean that there is a high chance of an event either.

My advice to you would be to try and document the run of arrhythmia by a loop recorder. Get a formal and complete ECG treadmill test to study the relationship with exercise.

As regards treatment, try simple measures like reduction of stress, avoidance of tea/coffee/other stimulants, cessation of smoking, control of BP, reduction of salt in the diet, taking adequate amounts of fruits and vegetables in your diet, keeping yourself well hydrated, ensuring normal potassium levels, ensuring at least 6 hours of sound sleep every day, and of course monitored exercise. A trial of beta blockers, if recommended by your treating physician, might also help.

I hope this answers your query. Please get back to me if you need any further clarifications.

With regards,
Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor